Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 2002, 6:53 PM CDT for Christian County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 4, 2002, 7:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Christian County, MO
The radar
The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 042353 SVRSGF MOC043-050015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 651 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI * UNTIL 715 PM CDT * AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SPARTA...OR 14 MILES EAST OF OZARK...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... CHRISTIAN COUNTY...INCLUDING THE TOWNS OF KELTNER...OLDFIELD... BRUNER...SPARTA...AND ELKHEAD. ALTHOUGH THIS STORM IS MOVING NORTHEAST...DOPPLER RADAR HAS DETECTED A MICROBURST SIGNATURE WITH THIS STORM. LOCATION WITHIN 10 MILES OF THIS STORM MAY RECEIVE SIGNIFICANT WIND DAMAGE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3709 9311 3680 9312 3681 9291 3710 9289 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 4, 2:35 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT TUE JUN 4 2002 PRIMARY FORECAST CONCERN WILL BE FLOODING POTENTIAL TONIGHT AND WEDNESDAY. CONVECTION NUDGING ITS WAY SOUTHEASTWARD ALONG AND BEHIND A SAGGING COLD FRONT THAT STRETCHED FROM NEAR MOLINE IL TO CHANUTE KS. WATER VAPOR SHOWS A WELL DEFINED TROUGH PUSHING ACROSS THE ROCKIES WITH A SHORTWAVE EJECTING NORTHEAST ACROSS THE OKLAHOMA PANHANDLE. RUC SHOWS UPPER DIVERGENCE INCREASING AHEAD OF THIS IMPULSE AND RADAR GIVES EVIDENCE OF THIS AS WELL. ISOLATED STORMS HAVE FORMED ACROSS SOUTHERN MISSOURI IN TROPICAL LIKE AIRMASS. PLENTY OF MOISTURE POOLING AHEAD OF THE FRONT WITH SURFACE DEWPOINTS NEAR 70 ACROSS THE OZARKS. LAPS SOUNDING OVER SPRINGFIELD SHOWED CAPES OF 3800 J/KG AND A LIFTED INDEX OF -8. THE FRONT WILL ONLY DRIFT SLOWLY SOUTHEAST TONIGHT AS UPPER FLOW BACKS IN ADVANCE OF THE APPROACHING TROUGH. I AM CONCERNED ABOUT FLOOD POTENTIAL ACROSS MUCH OF THE AREA BUT ESPECIALLY SOUTHWEST MISSOURI AND FAR SOUTHEAST KANSAS TONIGHT THROUGH WEDNESDAY MORNING. GOOD LOW LEVEL MOISTURE CONVERGENCE...PERSISTENT UPPER LEVEL DIVERGENCE ...850 MB DEWPOINTS NEAR 15 DEGREES...PRECIPITABLE WATER VALUES NEAR 2 INCHES...AND A SLOW MOVING FRONT ALL SUPPORT HEAVY RAIN POTENTIAL. WILL ISSUE A FLOOD WATCH FOR ALL BUT SOUTH CENTRAL MISSOURI. ISOLATED SEVERE STORMS WITH LARGE HAIL POSSIBLE BEHIND THE FRONT AND PERHAPS A WET MICROBURST ALONG THE FRONT...BUT OVERALL SEVERE RISK LOOKS LOW. ONGOING CONVECTION WILL CONTINUE THROUGH WEDNESDAY MORNING AND GRADUALLY SHIFT SOUTHWARD. MOST OF THE RAIN DURING THE AFTERNOON SHOULD BE FOCUSED SOUTH OF I-44. HEAVY RAINFALL THREAT WILL SPREAD INTO SOUTH CENTRAL MISSOURI BUT INTENSITY OF CONVECTION IS IN QUESTION. CLOUDS...SHOWERS...AND A NORTHEAST WIND WILL BRING A SIGNIFICANTLY COOLER DAY. LESS HUMID AIRMASS WILL MAKES ITS WAY INTO THE REGION BY THURSDAY AS THE SURFACE HIGH BUILDS OVER THE AREA. A WARMING TREND WILL BEGIN FRIDAY AND CONTINUE INTO THE WEEKEND. STILL UNCERTAINTY WITH PROGRESSION OF THE NEXT TROUGH AND ASSOCIATED FRONT. WILL CONTINUE WITH RAIN CHANCES SUNDAY AND INCLUDE MONDAY AS WELL. ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058...MOZ066>071...MOZ077>081...MOZ088>095...MOZ101>104. KS...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY FOR ZONES KSZ073...KSZ097...KSZ101. FOSTER
In the hours before
Special weather statement, Jun 4, 1:00 PM CDT, 5 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUN 4 2002 ...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING... * EXPECTED WEATHER HAZARDS... HEAVY RAINFALL IN EXCESS OF 2 INCHES AND LOCALIZED FLOODING. HAIL UP TO ONE INCH IN DIAMETER. WIND GUSTS UP TO 60 MPH. * AREAS AFFECTED AND TIMING... SEVERE STORMS POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN 5 AND 11 PM. LOCALIZED FLOODING POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE AFTER 5 PM...AND NORTH OF A BRANSON TO ROLLA LINE AFTER 9 PM. * DISCUSSION... A COLD FRONT WILL PUSH SLOWLY INTO SOUTHERN MISSOURI TONIGHT AND INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS. THE THREAT OF SEVERE STORMS WILL SPREAD INTO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI BY LATE AFTERNOON AS THE FRONT AND ASSOCIATED COMPLEX OF STORMS SPREAD SOUTHEAST. ATMOSPHERIC PROFILES SUGGEST LARGE HAIL WILL BE THE PRIMARY THREAT WITH STORMS ALONG AND BEHIND THE FRONT. ANY STORMS THAT DEVELOP AHEAD OF THE FRONT WILL HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. THE THREAT OF SEVERE WEATHER WILL LIKELY DIMINISH LATE TONIGHT AS THE STORMS SPREAD ACROSS THE MISSOURI OZARKS. THE SLOW MOVING FRONT AND VERY MOIST AIRMASS WILL ALSO SUPPORT LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES. ALTHOUGH THE HEAVIEST AMOUNTS WILL FALL OVER RELATIVELY SMALL AREAS...LOCALIZED FLOODING COULD DEVELOP...ESPECIALLY WHERE STORMS MOVE REPEATEDLY OVER THE SAME AREAS. THE HIGHEST RISK OF FLOODING WILL BE NORTHWEST OF A BRANSON TO ROLLA LINE. * SPOTTER ACTIVATION OUTLOOK... ACTIVATION POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN 5 AND 11 PM. * EXTENDED OUTLOOK... THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE WEDNESDAY MORNING...MAINLY SOUTH OF A JOPLIN TO ROLLA LINE. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Jun 4, 5:26 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM 5 S STOVER MO .88 INCH HAIL
06/04/02 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.